Advice for patients

Migraleve Pink alternative

Migraleve Pink is out of stock! What is the alternative product?

Migraleve Pink tables disappeared from UK pharmacies few months ago and currently there is no signs of any come back. A very vague message on migraleve.co.uk suggests it’s a temporary situation and that the producers are ‘working hard to resolve the situation’. We now know that the issues is not temporary as Migraleve Pink has been out of stock since mid 2018.

Update June 2019:

As of end of June Migraleve Pink, and Migraleve packs containing Pink Tablets and Yellow Tablets are now available.

In January 2019 Migraleve distributor Johnson & Johnson (J&J) twitted:

“We had supply shortage issue with an ingredient in our Pink Tablets, which has been resolved; however, we have to work through both J&J and MHRA requirements to sell them again, which can take up to 6 months.”. This brings some hope that Migraleve Pink will be available at some point in 2019. However many questioned why Migraleve Pink needs to go trough licensing process again with MHRA.“

Migraleve Yellow (combination of paracetamol and codeine) is not affected by out of stock issues.

In order to match an alternative product we need to understand therapeutic role of the main ingredients of Migraleve Pink tablets.

What is Migraleve Pink used (licensed) for?

  • Short term treatment of acute & moderate pain such as migraine attacks including the symptoms of migraine headache, nausea and vomiting (EMC, 2019)

Migraleve Pink composition:

Each Migraleve Pink tablet contains:

  • Paracetamol DC 96% 520 mg (equivalent to Paracetamol 500 mg)
  • Codeine Phosphate 8 mg
  • Buclizine Hydrochloride 6.25 mg

What is the role of each ingredient in Migraleve Pink?

Paracetamol and codeine (an opioid analgesic) are both used to treat the pain / headache associated with migraines.

What makes Migraleve Pink different from other products available in pharmacies is that it contains buclizine, an antihistamine which has antiemetic properties (stops nausea and vomiting). Nausea or/and vomiting can one of symptoms experienced during a migraine attack.

Migraleve Pink alternative products

Currently there is no product in UK market which contains the same ingredients as Migraleve Pink. Patients who suffer from migraines may consider the following products as alternative to Migraleve Pink.

Syndol as alternative to Migraleve Pink

Syndol: Migraleve alternative

Syndol tablets contain the following ingredients:

  • caffeine,
  • codeine (10mg)
  • doxylamine succinate (5mg)
  • paracetamol (450mg)

The above combination is similar to Migraleve Pink, with (obvious) addition of caffeine. Doxylamine similarly to buclizine (Migraleve Pink) is an antihistamine used to stop nausea and vomiting.

Syndol has slightly more codeine (10mg) than Migraleve Pink tablets (8mg) and less paracetamol (450mg).

Co-codamol as alternative to Migraleve Pink

There are many products available in pharmacies containing combination of codeine and paracetamol. Co-codamol is commonly available as pharmacy only medicines and contains the same amount of paracetamol and codeine as Migraleve Pink tablets, 500mg and 8mg respectively.

Other examples of branded products containing paracetamol and codeine include for example Solpadine range, (Solpadine Plus and Max), Syndol Headache Relief, all containing slightly more of codeine than standard co-codamol available over the counter.

One of the aspects to consider are potential side effects associated with taking codeine containing products. typical side effects of opioid use include:

  • Nausea
  • Feeling sick and/or vomiting
  • Constipation

Other Migraleve Pink alternative drugs

Combined products containing paracetamol and codeine do not help with symptoms of nausea or vomiting. Patients can purchase antiemetic drugs from the pharmacy to help with migraine associated  nausea.

Buccastem M is available as pharmacy only medication and can be purchased for treatment of nausea and vomiting.

Buccastem can be used to control symptoms of nausea caused by migraines

Buccastem M can be taken alongside paracetamol or co-codamol.

So fat we only discussed products containing paracetamol and codeine as main active ingredients. Other products that could also be considered include combination of ibuprofen and codeine or aspirin and codeine.

Migraleve Pink alternative: Sumatriptan

One drug which works differently to all above drugs which is licensed in treatment of migraines is sumatriptan available to purchase as pharmacy only medicines or prescribed by a GP. Sumatriptan is not a painkiller and works in different way to analgesics discussed in this post. There are number restrictions in terms of who can use/purchase this medication from the pharmacy (age for example), therefore one would expect to have a conversation with the pharmacist before it can be sold over the counter.

To sum up, Syndol matches similar combination of ingredients to Migraleve Pink tablets. Presence of doxylamine helps to control symptoms of nausea and vomiting at the same time paracetamol and codeine help to relief pain and headaches associated with migraine attack.

References:

EMC (2019). Migraleve. Available at: https://www.medicines.org.uk/emc/product/1062/smpc Accessed on 24/04/2019

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *